How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Z Your Own Question
Dr. Z
Dr. Z, Psychologist
Category: Mental Health
Satisfied Customers: 10547
Experience:  Psy.D. in Clinical Forensic Psychology with a background in treating severe mental illnesses.
74815544
Type Your Mental Health Question Here...
Dr. Z is online now
A new question is answered every 9 seconds

I have Bipolar Disorder. i have a history of not being able

This answer was rated:

I have Bipolar Disorder. i have a history of not being able to take antidepressants so when i became depressed recently my dr put me on lamotrigine. i currently take 150mgs of lamotrigine and abilify 20 mgs ( i have taken abilify for about 4 years). I now have less suicidal thinking and more energy but seem to cry more easily and the energy is an anxious/nervous energy. Could this be a side effect of the lamotrigine or is my depression taking on other symptoms?

Dr. Z :

Hello I believe I can help you with your concern

Dr. Z :

I am sorry that you are having these symptoms currently, I can imagine how distressing this must be for you

Customer:

yes it is distressing

Dr. Z :

It is true the that Lamotrigine is a great mood stabilizer for depressive episodes associated Bipolar Disorder and can cause certain side effects, but I would like to ask some questions to give you the best answer possible

Customer:

ok

Dr. Z :

The anxious/nervous feeling that you have, is it constant or does it come and go?

Customer:

comes and goes but is happening quite a bit

Dr. Z :

Well anxiousness is an uncommon, but serious side effect of the Lamictal. How long have you been taking the Lamictal for?

Customer:

approx 6 weeks

Dr. Z :

Any chest pain associated with the anxiety feelings?

Customer:

i have been on my current dose for about 2 weeks

Customer:

no chest pains

Dr. Z :

And have these symptoms been present for 2 weeks since you increased the dosage?

Customer:

a few days after i had the increase

Dr. Z :

And when you cry more easily, are you sad or more stressed?

Customer:

stressed

Dr. Z :

Okay, so typically with depressive episodes there is a mix of secondary anxiety and I think the Lamictal has done a great job at treating your depression, but not the anxiety associated with it and this is why you are feeling this anxious/nervous energy and the crying more easily because the stress lowers your tolerance. It is possible that taking a low dose of anti-anxiety medication may help. I do not believe that these are side effects of the medication because you are not presenting with any typical and common side effects. Most likely the Lamictal is doing great for your depression, but nothing for the associated anxiety and now that anxiety is more dominant, so you are paying more attention to those symptoms.

Customer:

ok...that makes sense....i have called my dr but havent received a call back yet. will ask about an anti anxiety med to help with the anxiety. thanks so much for your opinion

Dr. Z :

Anytime, I hope you feel better soon and that these symptoms go away swiftly. My goal is to provide you with excellent service, so if you ever have any further questions or concerns please do not hesitate to contact me at anytime.

Customer:

thanks.

Dr. Z and 3 other Mental Health Specialists are ready to help you